Doctors warn of risks of buying drugs onlineWoman damages sight after taking steroids

12 August 2006

 

Doctors are warning about the dangers of buying drugs over the internet after a  woman who treated herself with steroids was left with severely damaged sight.

The 64-year-old patient bought the oral steroid, Prednisolone, from an online pharmaceutical company in Thailand.

She took it for four years to treat chronic fatigue syndrome, which she had diagnosed herself.

This February she sought medical help after suffering loss of vision for six months and doctors found she had cataracts and glaucoma. Both potentially blinding conditions were caused by steroid use.

Cataract operation

When last seen in July the woman was waiting for a cataract operation but she is likely to need medical attention for the rest of her life.

The case has been highlighted in The Lancet medical journal by two specialists from Sunderland Eye Infirmary, Doctors Philip Severn and Scott Fraser.

They wrote: 'It has long been accepted that any physician prescribing steroids should be aware of the potential ocular side effects. However, patients are now able to browse the internet and purchase medications freely.

'Practitioners need to be more aware of the problems associated with self-directed internet-purchased medication.'

Counterfeit medicine

The authors said they conducted a Google search and found a site where it was possible to buy 1,000 five milligram tablets of Prednisolone for £25.53. Higher doses of 10mg, 20mg and 50mg were also available.

The doctors also warned that some medicines advertised online were counterfeit and contained a 'concoction' of compounds bearing little resemblance to the description on their label.

They added: 'The expansion of the internet is relentless, and, from the perspective of patients seeking information, in the main, positive. However, the online availability of controlled and uncontrolled drug therapies needs to be carefully monitored.'